Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 33, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2024, 4:05 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 4:05 PM PDT (23:05 UTC)
- Expired
- Jul 24, 2024, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 141 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WGUS55 KVEF 242305
FFWVEF
CAC027-250215-
/O.NEW.KVEF.FF.W.0033.240724T2305Z-240725T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
405 PM PDT Wed Jul 24 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Inyo County in south central California...
* Until 715 PM PDT.
* At 405 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain between Panamint Springs and Stovepipe Wells. Between
0.5 and 0.75 inches of rain have fallen. Additional storms may
form along Highway 190. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Stovepipe Wells and Panamint Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3624 11748 3629 11749 3650 11760 3654 11761
3656 11760 3663 11752 3667 11726 3667 11714
3661 11705 3655 11701 3640 11701 3624 11705
3620 11707 3611 11715 3608 11722 3606 11741
3608 11745 3615 11752 3622 11748
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
641
WGUS75 KVEF 250052
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
552 PM PDT Wed Jul 24 2024
CAC027-250215-
/O.CON.KVEF.FF.W.0033.000000T0000Z-240725T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
552 PM PDT Wed Jul 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR SOUTH CENTRAL INYO COUNTY...
At 552 PM PDT, Flooding remains possible along Highway 190 between
Panamint Springs and Stovepipe Wells from earlier thunderstorm
activity.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Stovepipe Wells and Panamint Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3624 11748 3629 11749 3650 11760 3654 11761
3656 11760 3663 11752 3667 11726 3667 11714
3661 11705 3655 11701 3640 11701 3624 11705
3620 11707 3611 11715 3608 11722 3606 11741
3608 11745 3615 11752 3622 11748
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO816
WGUS75 KVEF 250205
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
705 PM PDT Wed Jul 24 2024
CAC027-250215-
/O.EXP.KVEF.FF.W.0033.000000T0000Z-240725T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
705 PM PDT Wed Jul 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR
SOUTH CENTRAL INYO COUNTY...
The heavy rain has ended along Highway 190 near Panamint Springs.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3624 11748 3629 11749 3650 11760 3654 11761
3656 11760 3663 11752 3667 11726 3667 11714
3661 11705 3655 11701 3640 11701 3624 11705
3620 11707 3611 11715 3608 11722 3606 11741
3608 11745 3615 11752 3622 11748
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:27 PM PDT, 38 minutes earlier.
Area forecast discussion, Jul 24, 3:27 PM PDT, 38 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 327 PM PDT Wed Jul 24 2024 .SYNOPSIS...Monsoonal moisture will result in the return of afternoon showers and thunderstorms today and Thursday before conditions dry out over the weekend. As conditions dry, temperatures will cool back toward seasonal averages over the weekend. A ridge of high pressure returns to the region next week, which will allow temperatures to increase once again. && .DISCUSSION...through Tuesday. The biggest change to the forecast since this morning's update is that the Excessive Heat Warning has been extended through Thursday night for the Las Vegas Valley, southern Nevada, the Colorado River Valley, southern and central Mohave County, and southeastern San Bernardino County. These areas will see temperatures increase a degree or two from today into tomorrow with Major to Extreme HeatRisk persisting one more day for lower elevations and valleys. This slight uptick in temperatures is due to the ridge beginning to shift back to the east as an incoming trough moves into the Pacific Northwest (more on this later). Yet another day of afternoon and early evening showers and thunderstorms are in store for the region today. Any convection that develops today will have the potential to produce heavy rain capable of resulting in flash flooding. Gusty outflow winds and frequent lightning will also be threats associated with these storms. This afternoon and evening are expected to play out similar to the past two days, with convection popping up in areas of higher terrain later this morning/early this afternoon. These storms will then move off the higher terrain, sending out outflow boundaries as they collapse. These outflows will aid in the development of additional convection downstream. However, unlike yesterday, convection is not expected to persist into the overnight/early morning hours. Chances for afternoon and early evening showers and thunderstorms will become more limited on Thursday and Friday as we begin to dry out. Temperatures will drop a degree or two from tomorrow to Friday as an upper-level trough begins to push into the area. This trough will also scour the anomalous moisture from the area, with precipitation chances on Friday afternoon and evening being limited to our northern and eastern zones. By Saturday temperatures will have cooled to near normal values for late July, with no mentionable chances for precipitation across our forecast area. Dry and seasonal weather will continue into early next week before we see temperatures begin to slowly increase as the upper-level ridge attempts to reestablish itself across the region. && .AVIATION...For Harry Reid...Similar conditions to yesterday are expected today with convection developing in the terrain around the valley around 20Z then moving into valley areas. The chance for showers and thunderstorms at the terminals is lower today than yesterday with about a 20% chance through about 00Z. If thunderstorms move over the terminal, heavy rain, CIGs below 10kft, gusty winds, lightning, and small hail will be possible. Outflow winds will be possible this afternoon and early evening will be outflow winds moving through the terminals, with the most likely wind direction for outflow winds being south or southeast between 22Z to 01Z. Outside of convective influence, winds this afternoon will be light out of the east before transitioning to the southwest at 8-10KT. Shower and thunderstorm activity will end down after 03Z this evening. Dry weather with diurnal winds is expected overnight. On Thursday, convection will be more isolated and thus the risk for thunderstorm impacts will be low. Light winds Thursday morning will become southwest in the afternoon with gusts up to 20KT expected. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting a similar set up today as what occurred yesterday with showers and thunderstorms forming over the terrain this afternoon then moving into valley areas late afternoon and evening, with the Southern Great Basin area being the highest risk for convective impacts. All terminals other than KDAG have a chance of being impacted by sudden gusty outflow winds, heavy rain, CIGs below 10kft, and small hail. Outside of convection, typical diurnal wind patterns are expected. Lowest confidence for thunderstorms and thunderstorm impacts is in the Colorado River Valley. Convection will slowly transition to showers this evening and early overnight, with precipitation lingering the longest in central Nevada until around 08Z Thursday. Winds will diminish and become light and diurnal at all locations tonight and continue through Thursday morning. Additional convection will develop Thursday afternoon, mainly in the Southern Great Basin and eastern Mohave County though coverage will be more isolated than today. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 24, 2:49 PM PDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
249 PM PDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flash Flood 5 S Kelso 34.94N 115.65W
07/23/2024 San Bernardino CA Park/Forest Srvc
Kelbaker Road was closed from Interstate 40
to Kelso Depot due to flash flooding and
debris flow. The road remained closed on
July 24th for debris removal and should be
open on July 25th.
&&
JAThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:22 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 24, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 3:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Jul 24, 4:51 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.